[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.94.5. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 1987

To the Editor.—-Reply

Author Affiliations

San Francisco

Arch Intern Med. 1987;147(9):1684. doi:10.1001/archinte.1987.00370090159032
Abstract

Bertel cites four articles, including his own, describing seven patients who experienced symptoms of cardiac, cerebral, and retinal ischemia after commencing nifedipine therapy.1-4 Hypotension was not documented to be the cause of the symptoms in any of these cases. Other mechanisms, including "steal" phenomena, may have been responsible for the ischemic symptoms, although the possibility of undocumented hypotension cannot be excluded. I believe Bertel would agree with the basic theme of the article: nifedipine can (uncommonly) produce dangerous hypotension when used to aggressively lower blood pressure emergently.5 I agree with his cautionary notes as to dosing and intervals. As I noted, dosing guidelines have been inconsistent in the literature, and a number of workers have recommended initial doses as high as 20 mg and relatively frequent dosing intervals.6-10 Bertel joins me in urging adherence to more conservative dosing guidelines and in recommending that aggressive blood pressure reduction

First Page Preview View Large
First page PDF preview
First page PDF preview
×